Hail, Whiteside
- When
- May 22, 3:42 PM CST
- Where
- Whiteside County, 0.52 mi E of Rock Falls
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.770, -89.690
Quarter sized hail fell in Rock Falls, IL at 442 pm CDT May 22.
A low pressure system over Minnesota pushed a cold front through eastern Iowa and northwest Illinois during the afternoon and night of May 22, sparking some showers and thunderstorms across the region. Some of the storms were severe, producing large hail, damaging winds, and a few tornadoes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A low pressure system over Minnesota pushed a cold front through eastern Iowa and northwest Illinois during the afternoon and night of May 22, sparking some showers and thunderstorms across the region. Some of the storms were severe, producing large hail, damaging winds, and a few tornadoes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 22, 1:43 PM CST, 1 hour 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 243 PM CDT SUN MAY 22 2011 .SYNOPSIS... SEVERE STORMS ARE ONGOING OVER THE FORECAST AREA AS A VIGOROUS UPPER LEVEL LOW OVER MINNESOTA MOVES EAST. A SURFACE DRY LINE WAS MOVING ACROSS EASTERN IOWA WITH THE MAIN SURFACE COLD FRONT LOCATED NEAR THE IOWA NEBRASKA/BORDER. AHEAD OF THE DRY LINE SURFACE DEW POINTS WERE IN THE UPPER 60S AND LOWER 70S. SURFACE WINDS WERE GENERALLY SOUTH AROUND 20 MPH WITH GUSTS TO 30 MPH. ..KUHL.. && .SHORT TERM...TONIGHT AND TOMORROW. THIS AFTERNOON AND EVENINGS ROUND OF SUPERCELLS AND BOWING LINE SEGMENTS WILL MOVE EAST OF THE FORECAST AREA BEFORE MIDNIGHT. THE 18Z DAVENPORT SOUNDING SHOWED VERY STEEP LAPSE RATES ALOFT WITH MINIMAL CAPPING. DAMAGING WINDS AND LARGE HAIL ARE VERY LIKELY BEFORE THE STORMS EXIT THE AREA. WIND PROFILES ARE ALSO FAVORABLE FOR SUPERCELL DEVELOPMENT WITH A POSSIBILITY OF TORNADOES. THE PASSAGE OF THE COLD FRONT LATER THIS EVENING WILL END THE THREAT OF SEVERE WEATHER FROM WEST TO EAST. A FEW SCATTERED THUNDERSTORMS ARE POSSIBLE TOMORROW WITH COLD AIR AND CYCLONIC FLOW ALOFT WRAPPING AROUND THE BACK SIDE OF THE DEPARTING UPPER LEVEL LOW. ..KUHL.. .LONG TERM...MONDAY NIGHT THROUGH SUNDAY... ACTIVE WEATHER PATTERN CONTINUES WITH A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THURSDAY. ON MONDAY THE LONG RANGE MODELS PROG A UPPER LEVEL RIDGE TO BUILD OVER THE NORTHERN PLAINS WITH A 1020 MILLIBAR HIGH PRESSURE CENTER LOCATED OVER MANITOBA...ADVECTING COOL DRY AIR ACROSS THE REGION. MEANWHILE...A WEAK SURFACE BOUNDARY WILL BE LOCATED JUST TO THE SOUTHEAST OF THE AREA. THIS BOUNDARY COULD BE THE FOCUS FOR A FEW SHOWERS OR THUNDERSTORMS SO I WILL KEEP THE CURRENT FORECAST OF SLIGHT CHANCE POPS. ON TUESDAY A SOUTHERN STREAM LOW WILL DEVELOP OVER THE FOUR CORNERS REGION OF THE SOUTHWEST AND MOVE EAST TO NEAR EASTERN KANSAS AND IOWA BY WEDNESDAY. THIS SYSTEM WILL PRODUCE A CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE AREA TUESDAY NIGHT THROUGH THURSDAY. SHOWERS WILL BE MOST LIKELY OVER THE SOUTHERN HALF OF THE FORECAST AREA WITH A CHANCE OF SHOWERS ACROSS THE NORTH. TEMPERATURES WILL REMAIN BELOW NORMAL WITH LOWS IN THE UPPER 40S TO MID 50S AND HIGHS ONLY IN THE 60S. ANOTHER UPPER LEVEL RIDGE WILL THEN APPROACH THE UPPER MISSISSIPPI VALLEY ON THURSDAY NIGHT BRINGING DRY WEATHER TO THE REGION ON FRIDAY. THE NEXT UPPER LEVEL LOW WILL MOVE OUT OF THE NORTHERN ROCKIES BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS FRIDAY NIGHT INTO SATURDAY. THE LONG RANGE MODELS PROG THIS SYSTEM TO BE PROGRESSIVE AND SHOW A LONG WAVE UPPER LEVEL RIDGE DEVELOPING OVER THE ROCKIES AND PLAINS. THIS RIDGE SHOULD BRING DRY WEATHER TO THE REGION NEXT SUNDAY. ..KUHL.. && .AVIATION... SCATTERED STORMS...SOME WITH LARGE HAIL AND DAMAGING WINDS...ARE EXPECTED TO EXIT EAST OF THE TERMINALS BY 01Z AS A WEAK COOL FRONT PUSHES THROUGH. THIS FRONT WILL CAUSE THE GUSTY S-SW WINDS TO VEER TO THE SW AND WEST AND DIMINISH TO LESS THAN 12 KTS AFTER SUNSET. OTHERWISE...VFR CONDITIONS ARE EXPECTED TO PREVAIL OVERNIGHT. WINDS ARE EXPECTED TO PICK UP AGAIN BY MID MORNING MONDAY...ALONG WITH A POTENTIAL FOR DEVELOPING LOW CLOUDS WITH CIGS IN MVFR RANGE. ..SHEETS.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 841 AM CDT SUN MAY 22 2011 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-231345- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 841 AM CDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA THIS AFTERNOON AND EVENING. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF AN ADVANCING COLD FRONT THIS AFTERNOON. THE AMOUNT OF INSTABILITY...WIND SHEAR AND FORCING WILL SUPPORT SUPERCELL THUNDERSTORMS...ESPECIALLY BETWEEN 2 PM TO 5 PM OVER EASTERN IOWA. THESE STORMS MAY BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WIND...AND TORNADOES. STORMS ARE THEN EXPECTED TO ORGANIZE INTO LINES OR CLUSTERS...WITH THE MAIN SEVERE THREAT TRANSITIONING TO PRIMARILY DAMAGING WIND AND LARGE HAIL WHICH WILL CONTINUE INTO THE EVENING HOURS AND AFFECT THE ENTIRE OUTLOOK AREA. A CONFERENCE CALL FOR EMERGENCY MANAGEMENT WILL BE CONDUCTED AT 11 AM THIS MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A FRONTAL BOUNDARY STALLED OVER MISSOURI AND SOUTHERN ILLINOIS WILL PROVIDE A FOCUS FOR THUNDERSTORMS FROM MONDAY NIGHT INTO WEDNESDAY NIGHT. CONDITIONS DO NOT APPEAR FAVORABLE FOR SEVERE THUNDERSTORM DEVELOPMENT. ANOTHER ROUND OF STORMS IS POSSIBLE BY NEXT WEEKEND...BUT IT IS TOO SOON TO DETERMINE THE RISK OF SEVERE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON AND EVENING. SHEETS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
425 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM HAIL 1 WSW OLIN 41.99N 91.16W
05/22/2011 E2.75 INCH JONES IA EMERGENCY MNGR
GOLF BALL TO BASEBALL SIZE HAIL
&&
TASPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
427 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM HAIL ESE IOWA CITY 41.66N 91.53W
05/22/2011 E0.25 INCH JOHNSON IA TRAINED SPOTTER
AND VERY HEAVY RAIN
&&
TASPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
429 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL MORLEY 42.01N 91.25W
05/22/2011 E0.75 INCH JONES IA EMERGENCY MNGR
0420 PM HAIL STANWOOD 41.89N 91.15W
05/22/2011 E1.00 INCH CEDAR IA TRAINED SPOTTER
ESTIMATED 40 TO 60 MPH WINDS.
0425 PM HAIL 2 SW IOWA CITY 41.64N 91.56W
05/22/2011 E0.75 INCH JOHNSON IA TRAINED SPOTTER
&&
MASPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
436 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 3 W MONMOUTH 42.07N 90.94W
05/22/2011 E0.50 INCH JONES IA LAW ENFORCEMENT
&&
TASPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
438 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM HAIL 1 N MONMOUTH 42.08N 90.88W
05/22/2011 E0.75 INCH JACKSON IA TRAINED SPOTTER
&&
TASPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
439 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM HAIL ROCK FALLS 41.77N 89.69W
05/22/2011 E0.25 INCH WHITESIDE IL TRAINED SPOTTER
0436 PM HAIL OXFORD JUNCTION 41.98N 90.95W
05/22/2011 E1.00 INCH JONES IA AMATEUR RADIO
&&
DMDThe Quad Cities radar (KDVN), 76 km away, was scanning. The volume nearest the first event began at 21:42 UTC.
14 hail, 12 thunderstorm wind. Local standard time, as filed.
Quarter sized hail fell in Rock Falls, IL at 442 pm CDT May 22.
Quarter sized hail fell in Cambridge, IL at 547 pm CDT May 22.
Golf ball sized hail fell in Galva, IL at 548 pm CDT May 22.
Quarter sized hail fell in Cambridge, IL around 552 pm CDT May 22.
Wind gusts measured to be 60 mph were recorded about 5 miles northwest of Lanark, IL at 554 pm CDT May 22.
Wind gusts estimated to be 70 mph blew a new machine shed over at a farm on Creamery Rd about 3 miles southwest of Morrison, IL around 6 pm CDT May 22. The doors of the shed had yet to be attached. The shed fell onto a tractor and semi-truck that were inside.
Wind gusts estimated to be 60 mph blew down some branches just east of Milledgeville, IL at 613 pm CDT May 22.
Wind gusts measured to be 60 mph were recorded in Freeport, IL at 632 pm CDT May 22.
A wind gust measured to be 59 mph was recorded by the AWOS at the Freeport, IL Airport at 635 pm CDT May 22.
A wind gust measured to be 65 mph was recorded in German Valley, IL at 636 pm CDT May 22.
Wind gusts estimated to be 60 mph blew down some 8 to 10 inch diameter tree limbs in Milledgeville, IL at 638 pm CDT May 22.
Wind gusts estimated to be 70 mph snapped some trees in half, blew down some power poles, and damaged a cattle barn and a pole barn near the intersection of Highway 20 and Farwell Bridge Rd about 2 miles east of Ridott, IL around 640 pm CDT May 22.
Quarter sized hail fell at the cemetery just south of Galva, IL at 705 pm CDT May 22.
Quarter sized hail fell at 3 miles east of Galva, IL at 708 pm CDT May 22.
Quarter sized hail fell 1 mile south southwest of Kewanee, IL at 718 pm CDT May 22.
Golf ball sized hail fell in Kewanee, IL at 721 pm CDT May 22.
Golf ball sized hail fell 2 miles southeast of Cameron, IL at 740 pm CDT May 22.
Wind gusts estimated to be 70 mph blew a door 50 to 60 yards into a house and blew down a small shed about 2 miles south of Princeton, IL around 804 pm CDT May 22.
Wind gusts estimated to be 70 mph blew down a tree across a road 2 miles southeast of Princeton, IL around 804 pm CDT May 22.
Wind gusts estimated to be 70 mph destroyed a small barn about 1 mile south of La Moille, IL around 830 pm CDT May 22.
Wind gusts estimated to be 60 to 70 mph were observed 2 miles south of Arlington, IL around 834 pm CDT May 22.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 315077, 315079, 315081, 315085, 315086, 315087, 315089, 317414, 315092, 315094, 315098, 315100, 315101, 315109, 315110, 315113, 315114, 315120, 315122, 315125, 315129, 315135, 315137, 315139, 315144, 315142.